Texas, 2013

Drought in Texas, September 1 to 2, 2013

September 1 to 2, 2013 · NWS BRO · 2 events in 2 counties and zones

Late August rains across the region, did little to alleviate drought conditions across Starr and Jim Hogg counties. By the beginning of September, Exceptional (D4) drought conditions continued to surge across the counties, resulting in Exceptional (D4) and Extreme (D3) drought conditions prevailing across the two counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Late August rains across the region, did little to alleviate drought conditions across Starr and Jim Hogg counties. By the beginning of September, Exceptional (D4) drought conditions continued to surge across the counties, resulting in Exceptional (D4) and Extreme (D3) drought conditions prevailing across the two counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 31, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1234 AM CDT SUN SEP 1 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...MID LEVEL HIGH PRESSURE TO MAINTAIN A STABLE AND DRY
AIR MASS ACROSS SOUTH TEXAS PROVIDING VFR CONDITIONS. A WEAK MID
LEVEL TROUGH TO MOVE INTO SOUTHEAST TEXAS LATE TODAY MAY LEAD TO
AN ISOLATED SHOWER OVER THE COASTAL REACHES WITH MOST OF ACTIVITY
LIKELY TO BE OFFSHORE. IN ANY CASE THEY WILL BE CIRCUMNAVIGABLE
WITH ONLY ONE OR TWO EXPECTED AT MOST. SURFACE WINDS TO INCREASE
SLIGHTLY IN THE AFTERNOON WITH SOUTH TO SOUTHEAST GUSTS UP TO 20
KNOTS.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT SAT AUG 31 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
AS HIGH PRESSURE ALOFT CONTINUES TO PROVIDE SUBSIDENCE ACROSS DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY. MODERATE SOUTHEAST WINDS
WILL DECREASE AFTER SUNSET AND REMAIN LIGHT OVERNIGHT. WINDS WILL
INCREASE BY MID MORNING SUNDAY AND BECOME MODERATE WITH GUSTS
AROUND 20 KNOTS IN THE AFTERNOON.

PREV DISCUSSION... /ISSUED 315 PM CDT SAT AUG 31 2013/

SHORT TERM /TODAY THROUGH SUNDAY/...500MB HEIGHT CENTER REMAINS
OVER NEW MEXICO THIS AFTERNOON WITH A RIDGE AXIS ACROSS CENTRAL
TEXAS INTO THE GULF OF MEXICO. A WEAK SHORTWAVE CONTINUES SOUTHWARD
ALONG THE EAST SIDE OF THE RIDGE AND WILL BE LOCATED ACROSS THE
TEXAS COASTAL BEND BY SUNDAY NIGHT. WITH MOISTURE LACKING ACROSS
DEEP SOUTH TEXAS...SHOWERS WILL BE HARD PRESSED TO DEVELOP OVER LAND
WITH A FEW ISOLATED SHOWERS OVER THE COASTAL WATERS. WINDS WILL
MAINLY BE FROM THE SOUTHEAST WITH HIGH PRESSURE OVER THE GULF OF
MEXICO... A FEW GUSTS ARE ALSO EXPECTED SUNDAY WITH A SURFACE
TROUGH EMERGING INTO NORTHERN TEXAS AND THE PRESSURE GRADIENT
STRENGTHENS. TEMPERATURES WILL REMAIN AROUND NORMAL OR SLIGHTLY
ABOVE.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...TWO FEATURES WILL
DOMINATE THE LONGER RANGE CONDITIONS ACROSS DEEP SOUTH TX. THE
FIRST IS A 500 MB TROUGH AXIS THAT WILL BE ROTATING AROUND THE
EAST SIDE OF THE MEAN RIDGE AXIS CENTERED OVER THE SOUTH CENTRAL
PLAINS AND THE SOUTHWESTERN STATES. THIS FEATURE WILL MOVE OVER
THE AREA ON MON AND TUES AND WILL THEN EXIT THE REGION TO THE WEST
ON WED. ALTHOUGH THIS FEATURE WILL HAVE SOMEWHAT LIMITED MOISTURE
TO WORK WITH EARLY NEXT WEEK IT MAY ALLOW THE ATMS TO DESTABILIZE
ENOUGH TO ALLOW SOME SEA BREEZE CONV TO FIRE.

FOLLOWING ON THE HEELS OF THIS FEATURE...DEEPER TROPICAL MOISTURE
ASSOCIATED WITH A TROPICAL WAVE NOW LOCATED OVER THE WESTERN HALF
OF THE CARIB WILL START TO SPREAD WEST ACROSS THE SOUTHWESTERN
GULF OF MEX AND WILL EDGE INTO DEEP SOUTH TX DURING THE LATTER
HALF OF NEXT WEEK. LOW LEVEL CONVERGENCE PRODUCE BY DAYTIME
HEATING AND THE AFTERNOON SEA BREEZES WILL LIKELY PROVIDE ENOUGH
LIFT TO HELP INITIATE MORE CONV AS THE MOISTURE LEVELS INCREASE.

THE LATEST RUN OF THE GFS HAS BOOSTED UP THE POPS NEXT WEEK WHILE
THE ECMWF IS MORE SCEPTICAL OF SERIOUS POPS WITH THE MODEL PLACING
THE BULK OF THE DEEPER MOISTURE VALUES TO OUR SOUTH DUE TO A
LITTLE STRONGER MID LEVEL RIDGING ANTICIPATED BY THE MODEL. OPTED
TO GO WITH A BLEND OF THE GFS AND ECMWF POPS FOR THE EXTENDED
RANGE PERIOD.

WITH THE MID LEVEL TROUGH AXIS AND THE DEEPER TROPICAL MOISTURE
ADVECTING UP FROM THE SOUTHWEST EXPECT THE HIGH TEMPS TO RELAX A
FEW DEGREES DUE TO THE DECREASING 1000-500 MB THICKNESSES AND THE
INCREASING CLD COVER. LEANED TOWARDS THE SLIGHTLY COOLER GFS MEX
TEMPS.

MODEL TO MODEL CONSISTENCY IS A LITTLE WORSE TODAY VERSUS
YESTERDAY DUE TO THE SOUTHWARD SHIFT OF THE TROPICAL MOISTURE
ADVECTION ADVERTISED BY THE ECMWF. RUN TO RUN CONSISTENCY WITH THE
GFS MEX MOS TEMPS AND POPS IS STILL PRETTY GOOD. OVERALL FORECAST
CONFIDENCE REMAINS ABOVE AVERAGE BUT A LITTLE LOWER THAN THE
CONFIDENCE WITH YESTERDAYS MODEL RUNS.

THE TROPICAL WAVE IN THE CARIB SEA HEADING THIS WAY IS NOT BEING
DISCUSSED BY NHC AND LONGER RANGE MODEL GUIDANCE DOES NOT SHOW ANY
CLOSED SURFACE LOW DEVELOPING FROM THIS FEATURE. SO THE TROPICAL
CONCERNS WITH THIS APPROACHING SYSTEM APPEAR NIL AT THIS TIME.

MARINE...TODAY THROUGH SUNDAY...SEAS WERE NEAR 1 FOOT WITH
SOUTHEAST WINDS AROUND 6 KNOTS AT BUOY020 EARLY THIS AFTERNOON.
LIGHT TO MODERATE SOUTHEAST WINDS WILL PREVAIL ACROSS THE COASTAL
WATERS TODAY THROUGH SUNDAY NIGHT AS WEAK HIGH PRESSURE ACROSS THE
GULF OF MEXICO CONTINUES TO DOMINATE.

SUNDAY NIGHT THROUGH THURSDAY...BROAD SURFACE HIGH PREESURE WILL
REMAIN IN CONTROL OVER THE GULF OF MEXICO AND THE GULF COAST
REGION. THIS WILL MAINTAIN A FAIRLY WEAK PGF WITH A LIGHT TO
MODERATE ONSHORE FLOW CONTINUING INTO NEXT WEEK. THIS WILL KEEP
BOTH THE WINDS AND SEAS BELOW SCA LEVELS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59/51
Hazardous weather outlook, Aug 31, 3:32 AM CST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
432 AM CDT SAT AUG 31 2013

TXZ248>257-010945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
432 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE RIO GRANDE VALLEY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-010945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
432 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Starr

When
September 1, 12:00 AM CST to September 2, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Drought conditions worsened across Starr County. Exceptional (D4) drought conditions spread west across the county, engulfing the eastern two thirds of the county, while the eastern third of the county experienced Extreme (D3) drought.

Drought, Jim Hogg

When
September 1, 12:00 AM CST to September 2, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Drought conditions worsened across Jim Hogg County. Exceptional (D4) drought conditions surged northwest across the county, with Exceptional (D4) drought prevailing across most of the county. Extreme (D3) drought conditions surrounded the Exceptional (D4) drought conditions to the west , north and northeast, while small slivers of Severe (D2) drought conditions held on along far western and northern borders.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478044, 478046.